Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 39, NWS Rapid City, SD

September 18, 20127 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Sep 18, 2012, 8:38 PM MDT for 7 counties in South Dakota. It took effect at Sep 19, 2012, 3:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2012, 8:38 PM MDT (02:38 UTC)
In effect from
Sep 19, 2012, 3:00 AM MDT
Expired
Sep 19, 2012, 2:00 PM MDT
In force
11 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Harding County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 69 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WWUS73 KUNR 190238
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
838 PM MDT TUE SEP 18 2012

...STRONG COLD FRONT LATE TONIGHT...

.A FAST MOVING COLD FRONT WILL RACE THROUGH NORTHWESTERN SOUTH
DAKOTA LATE TONIGHT AND EARLY WEDNESDAY MORNING. STRONG GUSTY
NORTHWEST WINDS ARE EXPECTED BEHIND THE COLD FRONT.

SDZ001-002-012>014-026-030-031-072>074-191200-
/O.NEW.KUNR.WI.Y.0039.120919T0900Z-120919T2000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER...HERMOSA
838 PM MDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT FROM 3 AM TO 2 PM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 2 PM MDT WEDNESDAY. 

* WINDS: NORTHWEST INCREASING TO 25 TO 35 MPH WITH GUSTS FROM 45
  TO 50 MPH AT TIMES.

* IMPACTS: SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
3 follow-up statements
862 
WWUS73 KUNR 190904
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
304 AM MDT WED SEP 19 2012

.A FAST MOVING COLD FRONT WILL MOVE THROUGH NORTHWESTERN SOUTH
DAKOTA EARLY THIS MORNING. GUSTY NORTHWEST WINDS ARE EXPECTED
BEHIND THE COLD FRONT.

SDZ001-002-012>014-026-030-031-072>074-192000-
/O.CON.KUNR.WI.Y.0039.000000T0000Z-120919T2000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER...HERMOSA
304 AM MDT WED SEP 19 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON. 

* WINDS: NORTHWEST INCREASING TO 25 TO 35 MPH WITH GUSTS FROM 45 
  TO 50 MPH AT TIMES. 

* IMPACTS: SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...
  ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
792 
WWUS73 KUNR 191641
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 AM MDT WED SEP 19 2012

.OBSERVATIONS ARE INDICATING NORTHWEST WINDS OF 20 TO 30
MPH...WITH GUSTS UP TO 45 MPH...ACROSS PORTIONS OF NORTHWEST SOUTH
DAKOTA AND THE EASTERN FOOTHILLS. GUSTY WINDS ARE EXPECTED TO
CONTINUE THROUGH EARLY AFTERNOON.

SDZ001-002-012>014-026-030-031-072>074-192000-
/O.CON.KUNR.WI.Y.0039.000000T0000Z-120919T2000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER...HERMOSA
1041 AM MDT WED SEP 19 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON. 

* WINDS: NORTHWEST 25 TO 35 MPH WITH GUSTS TO 45 MPH AT TIMES.

* IMPACTS: SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...
   ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
951 
WWUS73 KUNR 191956
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
156 PM MDT WED SEP 19 2012

SDZ001-002-012>014-026-030-031-072>074-192100-
/O.EXP.KUNR.WI.Y.0039.000000T0000Z-120919T2000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER...HERMOSA
156 PM MDT WED SEP 19 2012

...WIND ADVISORY WILL EXPIRE AT 2 PM MDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 2 PM MDT THIS AFTERNOON. 

WINDS WILL CONTINUE TO GRADUALLY WEAKEN THROUGH THE LATE AFTERNOON
AND INTO THE EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Sep 18, 8:37 PM MDT, 1 minute earlier.

Area forecast discussion, Sep 18, 8:37 PM MDT, 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT TUE SEP 18 2012

.UPDATE...02Z SURFACE ANALYSIS HAD LOW NEAR HUDSON BAY WITH TROUGH
INTO EASTERN NE AND COLD FRONT INTO CENTRAL MT. THE COLD FRONT IS
THE MAIN CONCERN TONIGHT...AS IT IS DRIVEN BY A FAST MOVING
SHORTWAVE CURRENTLY OVER SOUTHERN SK. SHORTWAVE WILL DIVE
SOUTHEAST TONIGHT DRIVING COLD FRONT INTO THE CWA BETWEEN 09Z-15Z.
00Z RUC/NAM AS WELL AS CONCEPTUAL THINKING SUGGESTS FRONT WILL
COME THROUGH WITH A PERIOD OF STRONG/GUSTY WINDS IN THE USUAL
CORRIDOR FROM K2WX TO KRAP. 30-40KT 850MB WINDS...4-7MB/3HR
PRESSURE RISES...AND SUBSIDENCE BEHIND FRONT SUPPORT HOISTING WIND
ADVISORY. IF 900MB GEOSTROPHIC WINDS WERE FORECAST HIGHER...WOULD
HAVE TO CONSIDER HIGH WIND WARNING. UPDATE SHORTLY.

&&

.AVIATION...00Z TAFS UPDATE
RELATIVE LIGHT NORTHWEST WINDS THROUGH THE EARLY OVERNIGHT HOURS.
A FAST MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT
AND WEDNESDAY MORNING BRINGING GUSTY NORTHWEST WINDS FROM
20-30G30-40KT.

&&

.PREV DISCUSSION... /ISSUED 208 PM MDT TUE SEP 18 2012/

LONG MERIDIONAL UPPER TROUGH OVER EASTERN NOAM...WILL REMAIN
ANCHORED AS A HUDSON BAY BLOCKING PATTERN SETS UP PER STAUNCH
HEIGHT RISES OVER THE WESTERN ATLANTIC. NORTHERN PAC ORIGIN FAST
MOVING UPPER LEVEL IMPULSES WILL REINFORCE THE WESTERN EDGE OF THE
UPPER TROUGH...WITH THE LOCAL REGION REMAINING ON THE EDGE OF THE
NEGATIVE HEIGHT ANOMALY. ONCE SUCH DISTURBANCE IS IN THE PROCESS
OF QUICKLY ADVECTING SE ACROSS THE PRAIRIE PROVINCES OF
CANADA...WITH SIG HEIGHT FALLS ONGOING THERE. LL FRONTAL
REFLECTION WILL ADVANCE INTO THE AREA TONIGHT...WITH STAUNCH
PRESSURE RISES/CAA SUPPORTING GUSTY WINDS WED. VERY DRY PROFILES
WILL PRECLUDE APPRECIABLE MOISTURE INTO THE AREA TO SUPPORT ANY
PRECIP WITH THIS SYSTEM. BRIEF SFC RIDGING WILL BE FOLLOWED BY
ANOTHER WEAKER TROUGH PERIPHERY MID LEVEL IMPULSE THURS...AS THE
REGION REMAINS ON THE EDGE OF THE UPPER TROUGH.

TONIGHT/WED...POS THERMAL ADV REGIME WILL BE ONGOING THROUGH EARLY
MORNING AHEAD OF THE LL TROUGH. SFC PRESSURE FALLS WILL SUPPORT
PARTIALLY MIXED FLOW WITH LOW CENTROID WAA SUPPORTING A WARM NIGHT
ACROSS THE REGION. BUMPED MINS UP TONIGHT IN SOME AREAS.
OTHERWISE...INCREASING LARGE SCALE ASCENT AND MID LEVEL MOISTURE
WILL SUPPORT AN INCREASE IN MID/HIGH CLOUDS LATE IN THE NIGHT
PERIOD. SFC COLD FRONT WILL BEGIN TO QUICKLY ADVANCE THROUGH THE
AREA NW-SE WED MORNING...WITH STAUNCH SFC PRESSURE RISES ENSUING.
CAA/LINKED LL FLOW/AND A STRONG SFC PRESSURE GRADIENT IN PLACE WILL
SUPPORT A BREEZY DAY...ESP IN THE SD PLAINS AND IN THE LEE OF THE
BH/S. LL THERMAL PROFILES SUGGEST COOLING THROUGH THE PERIOD IN THE
H85 TO H7 LAYER...WITH DAYTIME HIGHS POSSIBLY REACHED IN THE LATE
MORNING OR EARLY AFTERNOON NW HALF. WINDS WILL QUICKLY DIMINISH IN THE
EVENING AS WEAK SFC RIDGING ENSUES...AND THE NORTHERN STREAM UPPER
TROUGH AND SFC WAVE QUICKLY ADVECT INTO THE NORTHERN GREAT LAKES.
COOLER...BUT STILL SEASONAL TEMPS EXPECTED WED NIGHT UNDER MOSTLY
CLEAR SKIES.

THURS...LINGERING MID HIGH CLOUDS POSSIBLE WITH INCREASING LOW TO
MID LEVEL CLOUDS...AS ANOTHER WEAKER S/SW DIVING MID LEVEL IMPULSE
ROTATES AROUND THE WESTERN EDGE OF THE GREAT LAKES UPPER TROUGH.
WITH SUBDUED HEIGHTS FROM WED/S IMPULSE...THE EASTERN FA COULD SEE A
MORE APPRECIABLE INFLUENCE FROM THE THUR/S WAVE...MAINLY IN THE FORM
OF INCREASE CLOUDS...ESP GIVEN STEEP LL LAPSE RATES AND PERHAPS
ADDITIONAL MID LEVEL MOISTURE. DID ADJUST CLOUDS UP SOME FOR THIS
CONCERN. OTHERWISE...SEASONAL TEMPS WILL CONTINUE.

EXTENDED...FORECAST AREA WILL REMAIN UNDER CYCLONIC NORTHWEST FLOW
BEHIND THE PERSISTENT UPPER TROF OVER THE UPPER MIDWEST FOR FRIDAY
AND SATURDAY...WHILE CANADIAN SURFACE HIGH PRESSURE REMAINS ACROSS
THE NORTHERN PLAINS. THIS WILL KEEP THE NORTHERN PLAINS UNDER DRY
CONDITIONS AND TEMPERATURES NEAR TO SLIGHTLY BELOW AVERAGE. WESTERN
UPPER RIDGE SHIFTS EASTWARD DURING THE WEEKEND...SO TEMPERATURES
WILL WARM BACK ABOVE NORMAL FOR SUNDAY INTO EARLY NEXT WEEK.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 3 AM TO 2 PM MDT WEDNESDAY FOR BUTTE-CUSTER
     CO PLAINS-HARDING-HERMOSA FOOT HILLS-NORTHERN MEADE CO
     PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM...WFO UNR
AVIATION...HELGESON
UPDATE...HELGESON
Hazardous weather outlook, Sep 18, 4:28 AM MDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
428 AM MDT TUE SEP 18 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
428 AM MDT (528 AM CDT) TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:49 AM MDTRed Flag WarningUNR14 hr

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.